Nonlocal porous medium equation

From Mwiki

(Difference between revisions)
Jump to: navigation, search
m
 
(2 intermediate revisions not shown)
Line 11: Line 11:
These equations agree when $s=1$ and $m=2$, otherwise they are not only different superficially, they also exhibit extremely different behaviors. They are both fractional order [[Quasilinear equations]].  
These equations agree when $s=1$ and $m=2$, otherwise they are not only different superficially, they also exhibit extremely different behaviors. They are both fractional order [[Quasilinear equations]].  
-
The first of the two has the remarkable property (for nonlocal equations at least) that any initial data with compact support remains with compact support for all later times, the opposite is true of the second equation, for which [[instantaneous speed of propagation]] holds.  
+
The first of the two has the remarkable property (for nonlocal equations at least) that any initial data with compact support remains with compact support for all later times. The opposite is true of the second equation: any nontrivial nonnegative solution becomes strictly positive instantaneously.
-
This means that the first model presents us with a [[free boundary problem]]. For this model  global existence and Hölder continuity of weak solutions have been recently obtained <ref name="CV1"/>, there is almost nothing known about the properties of its free boundary, making it a rich source of open questions.
+
This means that the first model presents us with a [[free boundary problem]]. For this model  global existence and Hölder continuity of weak solutions have been obtained <ref name="CV1"/>. The properties of its free boundary are less well understood. In the one-dimensional case, this equation is equivalent to a model for the [[dislocation dynamics  | dynamics of dislocation lines]]. In this case, the uniqueness of solutions has been obtained <ref name="BMK"/>. Uniqueness is still unknown in higher dimensions.
-
For the second equation, both the Cauchy problem and long time behavior have been extensively studied in recent years <ref name="PQRV" /ref>.
+
For the second equation, the Cauchy problem, the regularity of solutions and long time behavior, have been extensively studied in recent years <ref name="PQRV" />.  
== References ==
== References ==
Line 21: Line 21:
<ref name="CV1"> {{Citation | last1=Caffarelli | first1=Luis | last2=Vazquez | first2=Juan | title=Nonlinear Porous Medium Flow with Fractional Potential Pressure | url=http://dx.doi.org/10.1007/s00205-011-0420-4 | publisher=Springer Berlin / Heidelberg | year=2011 | journal=Archive for Rational Mechanics and Analysis | issn=0003-9527 | pages=1–29}}</ref>
<ref name="CV1"> {{Citation | last1=Caffarelli | first1=Luis | last2=Vazquez | first2=Juan | title=Nonlinear Porous Medium Flow with Fractional Potential Pressure | url=http://dx.doi.org/10.1007/s00205-011-0420-4 | publisher=Springer Berlin / Heidelberg | year=2011 | journal=Archive for Rational Mechanics and Analysis | issn=0003-9527 | pages=1–29}}</ref>
<ref name="PQRV"> {{Citation | last1=Pablo | first1=Arturo de | last2=Quirós | first2=Fernando | last3=Rodríguez | first3=Ana | last4=Vazquez | first4=Juan Luis | title=A fractional porous medium equation | url=http://www.sciencedirect.com/science/article/pii/S0001870810003130 | doi=DOI: 10.1016/j.aim.2010.07.017 | year=2011 | journal=Advances in Mathematics | issn=0001-8708 | volume=226 | issue=2 | pages=1378–1409}}</ref>
<ref name="PQRV"> {{Citation | last1=Pablo | first1=Arturo de | last2=Quirós | first2=Fernando | last3=Rodríguez | first3=Ana | last4=Vazquez | first4=Juan Luis | title=A fractional porous medium equation | url=http://www.sciencedirect.com/science/article/pii/S0001870810003130 | doi=DOI: 10.1016/j.aim.2010.07.017 | year=2011 | journal=Advances in Mathematics | issn=0001-8708 | volume=226 | issue=2 | pages=1378–1409}}</ref>
 +
<ref name="BMK">{{Citation | last1=Biler | first1=Piotr | last2=Monneau | first2=Régis | last3=Karch | first3=Grzegorz | title=Nonlinear Diffusion of Dislocation Density and Self-Similar Solutions | doi=10.1007/s00220-009-0855-8 | year=2009 | journal=Communications in Mathematical Physics | issn=0010-3616 | volume=294 | issue=1 | pages=145–168}}</ref>
}}
}}
[[Category:Quasilinear equations]] [[Category:Evolution equations]] [[Category:Free boundary problems]]
[[Category:Quasilinear equations]] [[Category:Evolution equations]] [[Category:Free boundary problems]]

Latest revision as of 02:48, 16 April 2015

The nonlocal porous medium equation of order $\sigma$ is the name currently given to two very different equations, namely

\[ u_t = \nabla \cdot \left ( u \nabla \mathcal{K_\alpha} (u) \right )\]

\[\mbox{ where } \mathcal{K}_\alpha(u) := C_{n,\alpha}\; u * |x|^{-n+\alpha},\;\; \alpha+2=\sigma \]

and

\[ u_t +(-\Delta)^{s}(u^m) = 0 \]

These equations agree when $s=1$ and $m=2$, otherwise they are not only different superficially, they also exhibit extremely different behaviors. They are both fractional order Quasilinear equations.

The first of the two has the remarkable property (for nonlocal equations at least) that any initial data with compact support remains with compact support for all later times. The opposite is true of the second equation: any nontrivial nonnegative solution becomes strictly positive instantaneously.

This means that the first model presents us with a free boundary problem. For this model global existence and Hölder continuity of weak solutions have been obtained [1]. The properties of its free boundary are less well understood. In the one-dimensional case, this equation is equivalent to a model for the dynamics of dislocation lines. In this case, the uniqueness of solutions has been obtained [2]. Uniqueness is still unknown in higher dimensions.

For the second equation, the Cauchy problem, the regularity of solutions and long time behavior, have been extensively studied in recent years [3].

References

  1. Caffarelli, Luis; Vazquez, Juan (2011), "Nonlinear Porous Medium Flow with Fractional Potential Pressure", Archive for Rational Mechanics and Analysis (Springer Berlin / Heidelberg): 1–29, ISSN 0003-9527, http://dx.doi.org/10.1007/s00205-011-0420-4 
  2. Biler, Piotr; Monneau, Régis; Karch, Grzegorz (2009), "Nonlinear Diffusion of Dislocation Density and Self-Similar Solutions", Communications in Mathematical Physics 294 (1): 145–168, doi:10.1007/s00220-009-0855-8, ISSN 0010-3616 
  3. Pablo, Arturo de; Quirós, Fernando; Rodríguez, Ana; Vazquez, Juan Luis (2011), "A fractional porous medium equation", Advances in Mathematics 226 (2): 1378–1409, doi:DOI: 10.1016/j.aim.2010.07.017, ISSN 0001-8708, http://www.sciencedirect.com/science/article/pii/S0001870810003130 
Personal tools